Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 78, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 18, 2008, 6:13 PM CDT for Norton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2008, 6:13 PM CDT (23:13 UTC)
- Expired
- Jun 18, 2008, 7:02 PM CDT
- In force
- 49 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Norton County, KS
The radar
The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:02 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 182312
TORGLD
KSC137-190015-
/O.NEW.KGLD.TO.W.0078.080618T2313Z-080619T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM CDT WED JUN 18 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTON COUNTY IN NORTHWEST KANSAS...
* UNTIL 715 PM CDT
* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES NORTH OF
REAGER...MOVING EAST AT 32 MPH.
* THE TORNADO WILL BE NEAR...
NORTON AROUND 630 PM CDT...
ALMENA AND CALVERT AROUND 645 PM CDT...
THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 127.
IF YOU ARE AT HOME...SEEK SHELTER IN A BASEMENT IF POSSIBLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID
WINDOWS AND PROTECT YOURSELF FROM FLYING DEBRIS.
LAT...LON 4000 9961 3973 9962 3972 9960 3956 9961
3956 9987 3967 10018 4001 10016 4002 9963
TIME...MOT...LOC 2313Z 284DEG 28KT 3993 10005
$$2 follow-up statements
000
WWUS53 KGLD 182325
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT WED JUN 18 2008
KSC137-190015-
/O.CON.KGLD.TO.W.0078.000000T0000Z-080619T0015Z/
NORTON KS-
624 PM CDT WED JUN 18 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTON
COUNTY...
AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES NORTHWEST OF
NORTON...MOVING EAST AT 30 MPH.
THE TORNADO WILL BE NEAR...
LENORA AROUND 630 PM CDT...
NORTON AROUND 635 PM CDT...
CALVERT AROUND 645 PM CDT...
ALMENA AND EDMOND AROUND 650 PM CDT...
DENSMORE AROUND 655 PM CDT...
ROTATION WAS ALSO INDICATED ABOUT 5 MILES NORTH OF NEW ALMELO
IN SOUTHWEST DECATUR COUNTY. LAW ENFORCEMENT REPORTED STRONG
ROTATION IN THAT AREA.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4000 9961 3973 9962 3972 9960 3956 9961
3956 9987 3967 10018 4001 10016 4002 9963
TIME...MOT...LOC 2324Z 284DEG 28KT 3992 9997
$$000
WWUS53 KGLD 190002
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT WED JUN 18 2008
KSC137-190012-
/O.CAN.KGLD.TO.W.0078.000000T0000Z-080619T0015Z/
NORTON KS-
702 PM CDT WED JUN 18 2008
...THE TORNADO WARNING FOR NORTON COUNTY IS CANCELLED...
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WILL STILL BE POSSIBLE WITH
THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.
LAT...LON 4000 9961 3973 9962 3972 9960 3956 9961
3956 9987 3967 10018 4001 10016 4002 9963
TIME...MOT...LOC 0002Z 284DEG 28KT 3985 9960
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 18, 3:27 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 18, 3:27 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 227 PM MDT WED JUN 18 2008 .DISCUSSION...THE RIDGE AXIS WILL BE LOCATED JUST WEST OF THE ROCKIES AT THE START OF THIS FORECAST WITH VERY LITTLE CHANGE OTHER THAN A SLIGHT EAST MOVEMENT BY SATURDAY. SURFACE LOW PRESSURE WILL CONTINUE OVER THE ROCKIES WITH HIGH PRESSURE TO THE EAST. FORECAST CONCERNS CENTER AROUND POPS. FOR TONIGHT...THE SHORTWAVE NEAR SOUTHEAST IDAHO WILL BE COMING DOWN THE EAST SIDE OF THE ROCKIES TONIGHT TRIGGERING THUNDERSTORMS ACROSS THE HIGH PLAINS AND NORTHWEST KANSAS. A BULLSEYE OF UPWARD VERTICAL VELOCITIES IS INDICATED OVER NORTHWEST KANSAS THIS EVENING. POPS WILL RANGE FROM CHANCE IN THE WEST TO LIKELY IN THE EAST. THERE IS A SEVERE THUNDERSTORM WATCH 568 IN EFFECT UNTIL 02Z FOR THE WESTERN 2/3 OF THE FORECAST AND A SLIGHT RISK OUTLOOK FOR THE REMAINDER SO WILL MAKE MENTION OF THIS IN THE ZONES. INVERTED V SOUNDINGS INDICATE A THREAT FOR DAMAGING WINDS AS WELL AS LARGE HAIL. LATER TONIGHT THERE IS A CHANCE FOR SOME PATCHY FOG OVER THE SOUTHWEST 1/2 OF THE FORECAST AREA. THURSDAY/THURSDAY NIGHT...MORE SHORTWAVE ENERGY IS PROGGED TO MOVE SOUTHEAST INTO NORTHWEST KANSAS DURING THE AFTERNOON AND EVENING. MOISTURE AND LIFT WILL BE AVAILABLE BUT IT DOES NOT LOOK AS FAVORABLE AS TONIGHT SO WILL GO WITH CHANCE POPS. ACTIVITY SLIDE SOUTHEAST DURING THE EVENING SO THAT AFTER 06Z CHANCE POPS WILL EXIST OVER THE FAR SOUTHERN ZONES WITH SLIGHT CHANCE POPS NORTH. DYNAMICS FOR FRIDAY ARE FOCUSED OVER WESTERN ZONES DURING THE AFTERNOON AS ANOTHER SHORTWAVE COMES ACROSS. FORCING IS NOT THAT IMPRESSIVE IN THE AFTERNOON BUT STORMS SHOULD DEVELOP ON THE DRYLINE OVER THE HIGHER TERRAIN COLORADO AND MOVE SOUTHEAST. THE BEST CHANCE SHOULD OCCUR OVER THE NORTHWEST PORTION OF THE FORECAST AREA DURING THE EVENING WHERE THERE WILL BE CHANCE POPS AND SLIGHT CHANCE POPS ELSEWHERE. SUBSIDENCE FOLLOWS AFTER 06Z SAT WITH NIL POPS. SATURDAY/SATURDAY NIGHT...DYNAMICS ARE SKETCHY AT BEST THIS FAR OUT BUT CANNOT RULE OUT AT LEAST A SLIGHT CHANCE OVER EASTERN COLORADO SATURDAY AFTERNOON AND THEN STORMS MOVING INTO KANSAS/NEBRASKA ZONES IN THE EVENING. SUBSIDENCE SHOULD FOLLOW AFTER 06Z SUNDAY. 850MB TEMPERATURES COOL A FEW DEGREES THURSDAY AND THEN WARM TO NEAR 30 BY SATURDAY. FOLLOWED THE COOLER MET GUIDANCE WITH PRECIPITATION IN MIND. MAX TEMPERATURES WILL WARM FROM THE LOWER 80S ON THURSDAY TO 90 ON SATURDAY. MIN TEMPERATURES WILL RANGE FROM THE UPPER 50S/LOWER 60S. IN THE EXTENDED...A LARGE RIDGE WILL BE OVER THE PLAINS THROUGH THIS PERIOD. SURFACE HIGH PRESSURE WILL BE OVER THE AREA ON SUNDAY AND FOLLOWED BY A TROUGH IN EASTERN COLORADO WHICH WILL PERSIST THROUGH WEDNESDAY. THE GFS/ECMWF BRING A SHORTWAVE THROUGH THE RIDGE ON SUNDAY BUT H7 TEMPERATURES SHOULD BE TOO WARM FOR CONVECTION SO WILL GO WITH NIL POPS. VERY WARM H7 TEMPERATURES CONTINUE FROM SUNDAY THROUGH WEDNESDAY SO WILL KEEP THE ENTIRE PERIOD DRY. 850MB TEMPERATURES CONTINUE TO WARM UP FROM THE UPPER 20S TO THE LOWER 30S. CONSEQUENTLY MAX TEMPERATURES SHOULD RISE INTO THE LOWER 90S. MIN TEMPERATURES WILL BE ABOVE NORMAL BY SEVERAL DEGREES WITH READINGS IN THE LOWER/MID 60S. FS && .AVIATION... 1135 AM MDT WED JUN 18 2008 FOR THE 18Z TAF...GENERALLY CLEAR SKIES OVER BOTH TERMINALS CURRENTLY WITH CU FIELD STARTING TO DEEPEN OVER THE FRONT RANGE SPREADING EASTWARD INTO NORTHEAST COLORADO. A FEW WEAK SHOWERS WERE NOTED ON RADAR OVER EASTERN COLORADO BUT TRENDS WOULD INDICATE A GRADUAL DISSIPATION BEFORE THEY REACH KGLD. AM ANTICIPATING WIDESPREAD DEVELOPMENT OF DEEP MOIST CONVECTION BY LATE AFTERNOON WHICH SHOULD IMPACT BOTH KGLD AND KMCK BY AROUND 22Z...PERHAPS A LITTLE LATER. NAM BUFKIT PROFILES INDICATE DEVELOPMENT OF LOW STRATUS/FOG AT KGLD BY AROUND 08Z. THIS IS SUPPORTED BY THE 12Z/18 RUC13 AND HAVE THUS INSERTED MVFR CIGS/VIS. APPEARS VERY SIMILAR TO THIS MORNINGS SETUP WHICH YIELDED VLIFR CONDITIONS AT KGLD FOR A FEW HOURS BUT NOT READY TO GO THAT EXTREME THIS FAR OUT. PLENTY OF TIME TO ADJUST AS NEEDED. FOG SIGNAL MUCH WEAKER FOR KMCK BUT LOW STRATUS APPEARS LIKELY AS PRECIP DEPARTS AND WEAK SUBSIDENCE INVERSION SETS UP. BOTH TERMINALS SHOULD SEE A RETURN TO VFR CONDITIONS BY AROUND 15Z THURSDAY. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Jun 18, 11:31 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT WED JUN 18 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1031 AM MDT WED JUN 18 2008 /1131 AM CDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE REGION THIS AFTERNOON AS WARM SURFACE TEMPERATURES...ABUNDANT LOW LEVEL MOISTURE AND AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE TO CREATE AN UNSTABLE ATMOSPHERE. WHILE LARGE HAIL AND DAMAGE WINDS WILL BE THE PRIMARY THREAT...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STAGNATED UPPER LEVEL PATTERN WILL LEAD TO THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS EACH DAY THROUGH SATURDAY. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS THE POTENTIAL FOR THUNDERSTORMS TO MOVE OVER THE SAME AREAS EACH DAY. IF THIS OCCURS...FLOODING MAY ALSO BECOME A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. FOLTZ
In the hours before
Local storm report, Jun 18, 4:51 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 7 SW LEOTI 38.41N 101.45W
06/18/2008 E1.00 INCH WICHITA KS TRAINED SPOTTER
&&
DTHEDELocal storm report, Jun 18, 4:59 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM FUNNEL CLOUD MCCOOK 40.20N 100.62W
06/18/2008 RED WILLOW NE PUBLIC
&&
DTHEDELocal storm report, Jun 18, 5:02 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
402 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TORNADO 1 NW MCCOOK 40.21N 100.63W
06/18/2008 RED WILLOW NE PUBLIC
&&
DTHEDELocal storm report, Jun 18, 5:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 NW CULBERTSON 40.30N 100.93W
06/18/2008 E0.88 INCH HITCHCOCK NE TRAINED SPOTTER
NICKEL-SIZED HAIL ALONG WITH GUSTY WINDS TO 40 MPH.
&&
MLAMMERSLocal storm report, Jun 18, 5:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 10 ENE HAIGLER 40.07N 101.76W
06/18/2008 E0.50 INCH DUNDY NE LAW ENFORCEMENT
HAIL COVERED THE GROUND 1 INCH DEEP.
&&
MLAMMERSLocal storm report, Jun 18, 5:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 10 ENE HAIGLER 40.07N 101.76W
06/18/2008 E0.75 INCH DUNDY NE LAW ENFORCEMENT
HAIL COVERED THE GROUND 1 INCH DEEP.
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 12:39 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Rawlins | 81 min |
| Jun 18, 1:17 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 73 min |
| Jun 18, 3:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jun 18, 3:46 PM CDT | Tornado Warning | GLD | Cheyenne | 59 min |
| Jun 18, 4:03 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 57 min |
| Jun 18, 4:29 PM CDT | Tornado Warning | GLD | Cheyenne | 61 min |
| Jun 18, 4:29 PM CDT | Tornado Warning | GLD | Cheyenne | 61 min |
| Jun 18, 4:53 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 36 min |
| Jun 18, 5:13 PM CDT | Tornado Warning | GLD | Decatur, Norton | 62 min |
| Jun 18, 6:39 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 66 min |
| Jun 18, 6:53 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 55 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.